Naloxone, commonly known by the brand name Narcan, is a life-saving nasal spray used to reverse overdoses caused by opioids. Narcan blocks opiates to the brain and restores air. Will not stop any other type of overdose other than opioid overdose. Narcan has become so instrumental fact that most states have implemented legislation requiring EMTs and first responders to carry it.
Note that if a medical professional is available, allow them to administer the Narcan and any other medical intervention necessary.
But the beautiful thing about Narcan is that it’s easy to use and could save the life of a loved one or a strange in need of intervention. So here are some instructions on Narcan and how to use it to help someone you believe has overdosed.
Step 1: Know Your Rights
In the United States, Narcan is legal to be sold over the counter without a prescription and it is covered by Medicaid and most major insurance companies with a copay. It’s important to check your local regulations, but in Texas, the Good Samaritan Law affords private citizens the ability to intervene in medical emergencies without the threat of legal repercussion.
Step 2: Identifying an Overdose
If you are approaching a stranger, be cautious and begin by tapping their foot to preserve personal space. If the individual remains unresponsive, move closer and monitor their breathing. Watch for shallow, irregular, or nonexistent inhales. Pay attention to their complexion and take note of any discoloration in their lips or fingertips. An opioid overdose is characterized by a lack of oxygen and a slow or stopped heartbeat.
If it’s still unclear, you may proceed anyway. Narcan has no negative side effects when it is administered to a sober individual.
Step 3: Contact Medical Professionals
Before administering the Narcan it is important to call 911 and make sure first responders are on the way so that they can take over as soon as possible. It’s better to get a bystander to call so that you can start resuscitating procedures immediately.
This step is also important because it is possible for Narcan to wear off or stop working before the opioid that caused the overdose stops working. In this case, the individual may stop breathing again which is why it is important to contact medical professionals who are trained on how to deal with this possibility.
Step 4: Medical Intervention
Begin with rescue breaths by tilting the head up, pinching the nose to close the nasal passages, and breath twice into the affected individual’s mouth until their chest visibly rises. Do not perform chest compressions. Instead, move straight to administering the Narcan by spraying once into one nostril. Continue rescue breaths once every five to seven seconds for three minutes while waiting for the Narcan to take effect.
If the individual is still unresponsive and paramedics have not arrived yet, administer a second spray of Narcan. It makes no difference if it is sprayed in the same nostril as the first dose.
Article source: www.briarwooddetox.com